Loosing Mass...

  • gaygeek24

    Posts: 14

    Feb 15, 2016 5:56 AM GMT
    So here is my newest dilemma fellas. I now weigh 180 which is great because its on the way to my goal of 200lbs, but I have recently been prescribed adderall by my doctor to help with my ADHD. I have sever trouble focusing at work, school, and even tasks at home. It really helps, but the downside is it really kills my appetite which is a common side affect of the drug. I've read that many people even use it to loose weight, and that many guys have trouble maintaining mass. Anyone else here have this trouble? Any recommendations. Its not just that my appetite is gone, its that I honestly don't even realize I need food most of the time. So far I am on week two, and so far all I have lost is fat, my muscles look a little more prominent, and my strength is still the same, but I am terrified I am going to start loosing muscle soon. I realize that I could simply stop taking the medication or try a different one, but thats really not an option. I have tried others before and this is the first to actually work. I was thinking I should just eat as large a breakfast as possible (before I take my medicine) and maybe start drinking some weight gainer shakes and keeping some protein bars and almonds to snack on during the day. What do you guys think? Is gaining mass still really a possibility on this medication or should I just start working more on staying lean and defined?
  • Posted by a hidden member.
    Log in to view his profile

    Feb 15, 2016 6:12 AM GMT
    You are taking a medication under the direction of a physician, that you believe is causing this issue. Shouldn't your first step be to consult with him/her regarding this? Possibly a change in dosage is in order, which only your physician can decide. A physician should know all the consequences of this ADHD therapy. But I really think it would be unwise for anyone here to advise you at this point.

    If you're told this mass loss problem is normal, and to just eat more, then ask eat what - carbs, protein, what foods? Then get back to us. For all we know you may have 2 separate unrelated issues occurring here simultaneously. I strongly recommend a medical consult first.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 15, 2016 6:35 AM GMT
    Well, to be fair, physicians mostly don't seem to care about body mass - they want everyone to be as thin as possible.

    So many people are taking these medications these days, it would be interesting to hear from some of them.

    Personally, I've been through bouts of not eating for various reasons. I think there is a lot of variation between different body types. But for me, two weeks of starvation is great - after that, I start loosing muscle and bone mass.

    It seems to me that the solution is just to largely disconnect eating and appetite. If you've looked into sports or bodybuilding nutrition, you know what fuel you need. Just shovel in at least the base requirements at the appointed times. Make it a matter of discipline. Then work on dietary aesthetics around that.

    And BTW, this also seems to be a problem for senior citizens. I've seen a lot of relatives go downhill rapidly, after they stop caring about cooking proper meals.
  • gaygeek24

    Posts: 14

    Feb 15, 2016 7:45 AM GMT
    Art_Deco saidYou are taking a medication under the direction of a physician, that you believe is causing this issue. Shouldn't your first step be to consult with him/her regarding this? Possibly a change in dosage is in order, which only your physician can decide. A physician should know all the consequences of this ADHD therapy. But I really think it would be unwise for anyone here to advise you at this point.

    If you're told this mass loss problem is normal, and to just eat more, then ask eat what - carbs, protein, what foods? Then get back to us. For all we know you may have 2 separate unrelated issues occurring here simultaneously. I strongly recommend a medical consult first.


    Should have mentioned, I have talked to my doctor. It is normal, he just recommended I drink ensure, or boost shakes to make up for the missing calories. He didn't really have advice on maintaining or adding mass.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 15, 2016 2:12 PM GMT
    The suggestion about Boost or Ensure is not bad. The problem is they are loaded with sugar and only provide about 270 calories. A Snickers bar has 310 calories for comparison. Try a good meal replacement or mass gainer. Look for one with very low sugar and/or disguised sugar, 500-600 calories and 25-35 grams of protein.
  • Posted by a hidden member.
    Log in to view his profile

    Feb 15, 2016 4:36 PM GMT
    I guess loosing is better than tightening muscle....

  • Posted by a hidden member.
    Log in to view his profile

    Feb 15, 2016 8:35 PM GMT
    Drugs are a downhill slide. They mask a problem rather than eliminating the cause. Next you will be taking a drug to counteract your current drug and then another to balance those and your health will diminish. My friends are all dead now that went this route.

    Check out Rob Wolf's book The Paleo Solution. He got to the cause of his life threatening problem and saved his life
  • Posted by a hidden member.
    Log in to view his profile

    May 17, 2016 3:17 AM GMT
    "Check out Rob Wolf's book The Paleo Solution. He got to the cause of his life threatening problem and saved his life."

    Rob Wolf saved his life and made Paleo into quite a profitable religion for himself.

    OP, You've got the right idea already. Eat More.
    I hope you'll manage to slowly ease of the Adderall.

    Lift hard and gain muscle. As you gain greater control over your body, you'll learn to focus without any chemical assistance.

    Good luck.
  • Posted by a hidden member.
    Log in to view his profile

    May 20, 2016 12:39 AM GMT
    gaygeek24 saidSo here is my newest dilemma fellas. I now weigh 180 which is great because its on the way to my goal of 200lbs, but I have recently been prescribed adderall by my doctor to help with my ADHD. I have sever trouble focusing at work, school, and even tasks at home. It really helps, but the downside is it really kills my appetite which is a common side affect of the drug. I've read that many people even use it to loose weight, and that many guys have trouble maintaining mass. Anyone else here have this trouble? Any recommendations. Its not just that my appetite is gone, its that I honestly don't even realize I need food most of the time. So far I am on week two, and so far all I have lost is fat, my muscles look a little more prominent, and my strength is still the same, but I am terrified I am going to start loosing muscle soon. I realize that I could simply stop taking the medication or try a different one, but thats really not an option. I have tried others before and this is the first to actually work. I was thinking I should just eat as large a breakfast as possible (before I take my medicine) and maybe start drinking some weight gainer shakes and keeping some protein bars and almonds to snack on during the day. What do you guys think? Is gaining mass still really a possibility on this medication or should I just start working more on staying lean and defined?


    Of course you can gain muscle on something that suppresses your appetite. Just because your appetite is suppressed doesn't mean you CAN'T eat. Set alarms on your smartphone for every few hours to remind yourself that you need to have a protein shake or eat some lean meat or something.
  • Posted by a hidden member.
    Log in to view his profile

    Jun 02, 2016 2:08 PM GMT
    You might want to try pureeing your food to make it easier to get more good calories. I can only eat so much food but I need a lot of good calories to maintain my weight, as I burn off calories like crazy. What has helped me is my Vitamix. I puree as much as I can. Of course, there are foods that you simply cannot puree, but pureeing has definitely helped me.
  • Destinharbor

    Posts: 4435

    Jun 02, 2016 5:55 PM GMT
    Have you ever tried cooking? As in the foodie sense? Reading your profile you sound like you have the temperament to enjoy cooking, as in take your time, experiment, read. I just do not get hungry. Never have. Don't know why but my diet improved tremendously when I started cooking for pleasure. Well, first it didn't and I was making way too many sauce based things but I learned how to use spices and made the connection of the spice-route from Asia to Morocco and all the cuisines in between. Now I have a handful of things I love that don't take too much time and a handful that take forever but I enjoy the process. You could cook while your friends watched games on tv. Leftovers keep you away from fast food, too.